Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at May 20, 2004, 8:07 PM CDT for DeKalb County, Kane County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2004, 8:07 PM CDT (01:07 UTC)
- Expired
- May 20, 2004, 9:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties DeKalb County, IL, Kane County, IL
The radar
The Chicago radar (KLOT), 63 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3597 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLOT 210107 SVRLOT ILC037-089-210200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHICAGO IL 806 PM CDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DE KALB COUNTY IN NORTH CENTRAL ILLINOIS KANE COUNTY IN NORTHEAST ILLINOIS * UNTIL 900 PM CDT * AT 806 PM CDT A SEVERE THUNDERSTORM WAS LOCATED OVER MAPLE PARK... MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL TO INCH IN DIAMETER AND WINDS TO 60 MPH. REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHICAGO. LAT...LON 4205 8895 4182 8894 4183 8827 4206 8828 $$ PIETRYCHA NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:39 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 20, 6:39 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 639 PM CDT THU MAY 20 2004 .DISCUSSION FOR AFTERNOON GRIDS... MAJOR CONCERNS FOR THIS FORECAST WILL CENTER ON SEVERE WEATHER CHANCES AND HEAVY RAINFALL POTENTIAL. SYNOPTIC SCALE COLD FRONTAL BOUNDARY AT 19Z EXTENDS FROM NORTHERN LAKE MICHIGAN SOUTHWEST INTO EAST CENTRAL IOWA. AXIS OF SURFACE PRESSURE RISES ON ORDER OF 2-4 MB BEHIND THIS BOUNDARY AND SHOULD CONTINUE TO SEE BOUNDARY SAG SOUTHWARD THIS EVENING AND HIGHLY SHEARED NORTHERN STREAM VORT MAX ACROSS FAR SOUTHERN CANADA CONTINUES TO PUSH EAST. ANOTHER VORT MAX WHICH WILL HAVE TO BE WATCHED THIS EVENING IS CURRENTLY LOCATED ACROSS SOUTHWEST IOWA AND THIS WAVE SHOULD CONTINUE TO LIFT NORTHEAST THIS EVENING INTO NORTHWEST ILLINOIS. PLENTY OF ACCAS NOTED IN VIS IMAGERY ACROSS CENTRAL/EASTERN IOWA EXTENDING INTO NORTHWEST ILLINOIS. RUC SOUNDINGS/SPC MESO ANALYSIS/AND SPECIAL 18Z SOUNDING FROM KDVN INDICATING CAP STRENGTH HAS SIGNIFICANTLY WEAKENED BENEATH MID/UPPER LEVEL ELEVATED MIXED LAYER WITH STRONGER CAP REMAINING IN PLACE IN STRONGER MID LEVEL THERMAL RIDGE ACROSS CENTRAL IL. SB CAPES BETWEEN 4000-5000 J/KG ACROSS CWA WITH PLENTY OF DEEP LAYER SHEAR TO WORK WITH. AS SW IOWA WAVE CONTINUES TO LIFT INTO CWA TONIGHT...EXPECT CONTINUED MID LEVEL COOLING AND INITIATION OF THUNDERSTORMS SOMETIME IN THE 21Z-23Z TIME FRAME. SHEAR AND INSTABILITY SUPPORT SEVERE WEATHER TONIGHT...AND HEAVY RAIN ALSO A CONCERN WITH PWATS POOLING UP TO AROUND 1.75 INCHES AHEAD OF MAIN SYNOPTIC BOUNDARY. WILL CONTINUE FLOOD WATCH THROUGH 17Z FRIDAY GIVEN SEVERAL LOCATIONS ACROSS FAR NE IL AT OR ABOVE FLOOD STAGE FROM PREVIOUS HEAVY RAINS. BOUNDARY WILL DROP INTO SOUTHERN PORTIONS OF CWA LATE THIS EVENING...BUT RUC/MESOETA STILL DEPICTING LOW LEVEL WAA ACROSS CWA NORTH OF SURFACE BOUNDARY. ON FRIDAY LOW LEVEL BAROCLINIC ZONE WILL LIFT NORTHWARD INTO SOUTHERN WISCONSIN PUTTING CWA BACK IN WARM SECTOR. TEMPS SHOULD EASILY WARM INTO MID TO UPPER 80S ACROSS SOUTHERN PORTIONS OF CWA. GIVEN UNSTABLE AIR SOUTH OF THIS BOUNDARY WILL RETAIN CHANCE POPS NORTH OF INTERSTATE 88 INTO THE AFTERNOON AS MID LEVEL RIDGE BUILDS BACK INTO CENTRAL ILLINOIS LIMITING CONVECTIVE CHANCES ACROSS SOUTHERN CWA. FOCUS FOR CONVECTIVE ACTIVITY SHOULD REMAIN NORTH OF CWA DURING THE DAY SATURDAY BUT CONVECTIVE CHANCES BEGIN TO INCREASE AGAIN SATURDAY NIGHT INTO SUNDAY AS STRONGER MID LEVEL WAVE IS PROGGED TO EJECT NORTHEAST OUT OF THE CENTRAL PLAINS. SOME INDICATIONS OF POSSIBLE UPPER JET COUPLING BETWEEN NORTHERN/SOUTHERN STREAMS LATE FRIDAY AS THIS MID LEVEL WAVE APPROACHES. WILL KEEP ESF GOING TO MENTION POSSIBILITY OF HEAVY RAIN THROUGH SUNDAY. WEAK COLD FRONT SHOULD PUSH THROUGH CWA MONDAY MORNING BRINGING END TO RAIN CHANCES BEFORE NEXT LOW LEVEL MOISTURE RETURNS LATE MONDAY INTO TUESDAY WITH NEXT MID LEVEL WAVE. WILL KEEP CHANCE FOR TUESDAY AND KEEP MONDAY DRY UNTIL BETTER CONSISTENCY BECOMES ESTABLISHED. TREND TO THURSDAY LOOKS TO BE FOR COOLER TEMPERATURES AS WESTERN CONUS LONGWAVE TROUGH AMPLIFIES BRINGING COOLER AIR BEHIND YET ANOTHER POSSIBLE SHORT WAVE PASSAGE FOR MID WEEK. WILL ALSO KEEP WED/THU DRY FOR NOW. NDM && .AVIATION... FOR 00Z TAFS...COLD FRONT EXTENDS ACROSS FAR SOUTHERN WI... SOUTHWEST INTO SOUTHERN IA THIS EVENING. THUNDERSTORM ACTIVITY MAINLY ALONG COLD FRONT AND EXPECT BEST TIMING 00Z-03Z RFD AND 01Z-05Z CHICAGO AREA TERMINALS. HAVE REMOVED SHOWERS OVERNIGHT AS EXPECT BEST PUSH OF PRECIP TO BE WITH THE FRONT...THOUGH A STRAY SHOWER CAN/T BE RULED OUT. FRONT WILL CONTINUE MOVING SOUTHEAST AND SHOULD BE SOUTH OF MDW/GYY 04Z-05Z OR SO. SW WINDS AROUND 10KTS SHIFT NW WITH FROPA THEN NE BY MIDNIGHT WITH SPEEDS 10-15KTS. LOW CLOUDS OFF LK MI BEHIND FRONT EXPECTED TO PUSH ACROSS NORTHERN IL OVERNIGHT AND EXPECT IFR CIGS THRU SUNRISE GRADUALLY LIFTING TO MVFR DURING THE MORNING AS WARM FRONT PUSHES NORTH DURING THE DAY. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...FLOOD WATCH ALL IL CWA THROUGH 17Z FRIDAY. IN...FLOOD WATCH ALL IN CWA THROUGH 17Z FRIDAY. LK MI...NONE.
Hazardous weather outlook, May 20, 3:43 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 343 PM CDT THU MAY 20 2004 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-211100- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 343 PM CDT THU MAY 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA THROUGH 12 PM CDT ON FRIDAY. THERE IS THE THREAT OF HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF NUMEROUS SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. A STRONG CAPPING INVERSION HAS INHIBITED THE DEVELOPMENT OF STORMS THUS FAR THIS AFTERNOON. HOWEVER RECENT CLEARING IN THE EXISTING LOW CLOUD COVER AND AN APPROACHING COLD FRONT IS ALLOWING FOR SLOW DESTABILIZATION OF THE AIRMASS. THE DESTABILIZATION WILL ALLOW FOR A WINDOW OF RAPID THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. STORMS THAT DEVELOP HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE...CAPABLE OF PRODUCING VERY LARGE HAIL...SEVERE WIND AND HEAVY RAINFALL. ADDITIONALLY THERE WILL BE A LOW THREAT OF TORNADOES WITH ANY STORMS THAT MAY BECOME SUPERCELLULAR...PRIMARILY ACROSS NORTH CENTRAL ILLINOIS. THE STORMS ARE EXPECTED TO DEVELOP FIRST OVER NORTHWEST ILLINOIS AND SPREAD EAST AT 25 TO 30 MPH. DUE TO THE SEVERE THREAT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT. LATER TONIGHT A SECOND ROUND OF THUNDERSTORMS WILL BE POSSIBLE THAT WILL MOVE EAST OUT OF IOWA. LARGE HAIL...SEVERE WINDS AND VERY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY...WITH LOCAL AMOUNTS OF 2 TO 3 INCHES POSSIBLE. AMOUNTS OVER 2 INCHES MAY PRODUCE LOCAL FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN FRIDAY THROUGH SUNDAY. THE FRONT IS EXPECTED TO MOVE JUST NORTH OF THE AREA BY FRIDAY EVENING ALLOWING FOR A VERY UNSTABLE AIRMASS TO CONTINUE OVER THE REGION. THE AIRMASS COMBINED WITH A SERIES OF UPPER LEVEL DISTURBANCES WILL ALLOW FOR THE THREAT OF THUNDERSTORM ACTIVITY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN- 343 PM CDT THU MAY 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN ILLINOIS LATE THIS AFTERNOON AND THEN MOVE OVER THE LAKE. ISOLATED SEVERE STORMS ARE POSSIBLE. FREQUENT LIGHTNING IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY THROUGH SUNDAY. SOME SEVERE STORMS ARE POSSIBLE ALONG WITH FREQUENT LIGHTNING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) AEP
In the hours before
Local storm report, May 20, 8:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
805 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL MALTA 41.93N 88.86W
05/20/2004 1.00 INCH DE KALB IL LAW ENFORCEMENT
&&
ASKLocal storm report, May 20, 8:07 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
807 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0758 PM FLASH FLOOD MALTA 41.93N 88.86W
05/20/2004 DE KALB IL LAW ENFORCEMENT
6 INCHES OF STANDING WATER.
&&
ASKThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:00 PM CDT | Severe Thunderstorm Warning | LOT | Winnebago | 60 min |
| May 20, 7:03 PM CDT | Special Marine Warning | LOT | 87 min | |
| May 20, 7:03 PM CDT | Special Marine Warning | LOT | 87 min | |
| May 20, 7:20 PM CDT | Flash Flood Warning | LOT | Boone, McHenry | 3 hr |
| May 20, 7:31 PM CDT | Flash Flood Warning | LOT | DeKalb, Kane, Lee, Ogle | 3 hr |
| May 20, 7:49 PM CDT | Severe Thunderstorm Warning | LOT | Lake | 41 min |
| May 20, 8:03 PM CDT | Flash Flood Warning | LOT | Cook, DuPage | 3 hr |
| May 20, 8:09 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 51 min |
| May 20, 8:19 PM CDT | Special Marine Warning | LOT | 116 min | |
| May 20, 8:19 PM CDT | Special Marine Warning | LOT | 116 min | |
| May 20, 8:57 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage | 48 min |
| May 20, 8:58 PM CDT | Severe Thunderstorm Warning | LOT | DeKalb, Kane | 47 min |
| May 20, 9:02 PM CDT | Severe Thunderstorm Warning | LOT | McHenry | 43 min |
| May 20, 9:44 PM CDT | Severe Thunderstorm Warning | LOT | Cook, Lake | 31 min |
| May 20, 10:00 PM CDT | Severe Thunderstorm Warning | LOT | LaSalle, Livingston | 60 min |
| May 20, 10:08 PM CDT | Special Marine Warning | LOT | 52 min | |
| May 20, 10:08 PM CDT | Special Marine Warning | LOT | 52 min | |
| May 20, 10:20 PM CDT | Flash Flood Warning | LOT | Cook, DeKalb, DuPage, Kane, LaSalle, Lee and 1 more | 3 hr |
| May 20, 10:42 PM CDT | Severe Thunderstorm Warning | LOT | Grundy | 48 min |
| May 20, 10:59 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 31 min |
| May 20, 11:41 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 34 min |
| May 21, 8:25 AM CDT | Special Marine Warning | LOT | 95 min | |
| May 21, 8:25 AM CDT | Special Marine Warning | LOT | 95 min | |
| May 21, 9:00 AM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 30 min |
| May 21, 9:43 AM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane | 47 min |
| May 21, 9:49 AM CDT | Severe Thunderstorm Warning | LOT | Lake | 26 min |
| May 21, 9:52 AM CDT | Special Marine Warning | LOT | 83 min | |
| May 21, 9:52 AM CDT | Special Marine Warning | LOT | 83 min | |
| May 21, 5:46 PM CDT | Special Marine Warning | LOT | 2 hr | |
| May 21, 5:46 PM CDT | Special Marine Warning | LOT | 2 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.